Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 69, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Aug 28, 2001, 4:25 PM EDT for Columbus County, North Carolina. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 28, 2001, 4:25 PM EDT (20:25 UTC)
- Expired
- Aug 28, 2001, 5:00 PM EDT
- In force
- 35 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Columbus County, NC
The radar
The Wilmington radar (KLTX), 37 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 4:30 PM EDT | Hail 1.75 | Bolton, NC | Public reported golfball size hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3396 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 540 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
804 WUUS52 KILM 282025 SVRILM NCC047-282100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 425 PM EDT TUE AUG 28 2001 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 500 PM EDT * AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF RIEGLEWOOD...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RIEGLEWOOD AT 435 PM EDT REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. .END $$ CRM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:55 PM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 28, 2:55 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 255 PM EDT TUE AUG 28 2001 TOPS WARMING AND PRECIPITATION SLOWLY WANING NORTH OF THE AREA AT TIME. SURFACE TROUGH WILL BE ALIGNED JUST UPSTREAM TODAY AND MAY DRIFT INTO WESTERN CWA THIS AFTERNOON. THIS SHOULD ACT AS FOCUSING MECHANISM FOR CONVECTION WITH GOOD MOISTURE DEPTH AND INSTABILITY ALREADY IN PLACE. BEST OMEGA AND SHORT WAVE ENERGY TONIGHT. WILL MAINTAIN A 30 POP TODAY AND BOOST TO 50 POP TONIGHT. ON WEDNESDAY...COLD FRONT WILL BE SITUATED ACROSS CENTRAL NC. MODELS STILL SHOWING DECENT OMEGA ACROSS THE AREA. BUT AIRMASS SLOWLY DRYING AND BECOMING A LITTLE MORE STABLE. WILL INCLUDE A 40 POP. BEYOND WEDNESDAY...BERMUDA HIGH PRESSURE WILL BRING A MOIST SOUTHWEST FLOW. WEAK IMPULSES MAY IMPINGE ON THE AREA WITHIN THAT FLOW...BUT TIMING IS IMPOSSIBLE. EXPECT MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. CWF...SW WIND 15 KT AND 3 TO 4 FT SEAS CURRENTLY. SW WIND 15 KT AND 3 TO 4 FT SEAS SHOULD HOLD THROUGH WED. SEAS 3 TO 4 FT. FCSTID = 27 ILM 91 73 89 73 / 30 50 40 40 LBT 92 72 90 71 / 30 50 40 40 FLO 93 73 91 72 / 30 50 40 40 MYR 88 73 88 73 / 30 50 40 40 .ILM... NC...NONE. SC...NONE. DIGIORGI
Nearby
Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.